Georgia, 2016

Damaging Winds in Georgia, April 22, 2016

April 22, 2016 · NWS CHS · 2 events in 1 county or zone

Warm and unstable conditions along with a favorable region of an upper level jet helped produce thunderstorms over southeast Georgia well ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Warm and unstable conditions along with a favorable region of an upper level jet helped produce thunderstorms over southeast Georgia well ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 22, 2:56 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 22, 2:56 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT FRI APR 22 2016

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH LATE TONIGHT AND PUSH OFFSHORE
SATURDAY MORNING. HIGH PRESSURE WILL PREVAIL THROUGH LATE NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TONIGHT...SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO
DEVELOP ALONG THE I-95 CORRIDOR THROUGH THIS EVENING...ROUGHLY
WHERE THE BEST AXIS OF INSTABILITY AND LIFT CURRENTLY IS. AT THE
SAME TIME ANOTHER BAND OF SHOWERS AND THUNDERSTORMS WILL
OVERSPREAD OUR AREA FROM WEST TO EAST OVER THE NEXT FEW HOURS. THE
LATEST WEATHER AND POP GRIDS REFLECT THE CURRENT RADAR TRENDS AND
TIMING OF THIS LINE THROUGH OUR AREA. PRECIPITATION SHOULD START
DECREASING FOLLOWING SUNSET...EVENTUALLY ENDING FROM WEST TO EAST.
THIS WILL BE HELPED FURTHER BY DECREASING JET SUPPORT. THE COLD
FRONT WILL CROSS THROUGH THE AREA AROUND DAYBREAK. SKIES WILL
GRADUALLY CLEAR...WHICH WILL ONLY ALLOW LOWS TO FALL INTO THE
60S. THERE STILL IS THE POTENTIAL FOR LOW CLOUDS AND FOG TO
DEVELOP IN THE FRONTAL TROUGH. WE OPTED TO LEAVE THIS OUT OF THE
FORECAST DUE TO HIGH UNCERTAINTY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY...A WIND PRE-FRONTAL WIND SHIFT TO THE WEST WILL OCCUR
AROUND SUNRISE WITH THE ACTUAL COLD FRONT PUSHING SOUTH THROUGH THE
AREA DURING THE LATE MORNING INTO THE EARLY AFTERNOON HOURS.
LINGERING 500 HPA SHORTWAVE ENERGY COUPLED WITH ENHANCED LOW-LEVEL
CONVERGENCE ALONG THE SEA BREEZE/COLD FRONT INTERSECTION WILL
SUPPORT A RISK FOR ISOLATED SHOWERS AND PERHAPS A TSTM FOR MUCH OF
THE DAY...MAINLY ACROSS THE CHARLESTON TRI-COUNTY AREA AND EXTENDING
SOUTH ALONG THE COAST INTO THE SAVANNAH METRO AREA. CAPPED POPS AT
20 PERCENT FOR NOW...BUT HIGHER POPS MAY EVENTUALLY BE NEEDED...
ESPECIALLY IN THE BEAUFORT-MCCLELLANVILLE AREA WHERE LOW-LEVEL
CONVERGENCE WILL BE THE STRONGEST. MODIFIED SOUNDINGS SHOW ENOUGH
INSTABILITY TO SUPPORT A MENTION OF TSTMS. HIGHS WILL GENERALLY TOP
OUT IN THE LOWER 80S AWAY FROM THE BEACHES. HIGH PRESSURE WILL BUILD
INTO THE AREA SATURDAY NIGHT AS THE COLD FRONT PUSHES FARTHER AWAY.
LOWS WILL RANGE FROM THE UPPER 50S INLAND TO THE LOWER-MID 60S AT
THE COAST...WARMEST ALONG THE GEORGIA BEACHES WHERE WINDS WILL TURN
ONSHORE AND HELP MODERATE CONDITIONS.

SUNDAY AND MONDAY...HIGH PRESSURE WILL EXTEND ACROSS THE AREA AS
DEEP LAYERED RIDGING BUILDS ALOFT. THIS WILL RESULT IN MOSTLY DRY
WEATHER WITH TEMPERATURES SLIGHTLY ABOVE NORMAL FOR LATE APRIL.
THERE ARE SIGNALS THAT A PUSH OF MOISTURE ASSOCIATED WITH THE
ONSHORE FLOW COULD SUPPORT ISOLATED SHOWERS AND POSSIBLY A TSTM OR
TWO SOUTH OF I-16 AHEAD OF THE SEA BREEZE MONDAY AFTERNOON. WILL GO
WITH A SLIGHT CHANCE OF SHOWERS/TSTMS THERE WITH RAIN-FREE
CONDITIONS ELSEWHERE. HIGHS WILL WARM INTO THE LOWER-MID 80S EACH
DAY AWAY FROM THE COAST WITH LOWS MONDAY MORNING DROPPING INTO THE
LOWER 60S INLAND WITH MID-UPPER 60S AT THE COAST...WARMEST ALONG THE
GEORGIA BEACHES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MOST AREAS WILL REMAIN DRY INTO THE MIDDLE OF NEXT WEEK AS A BROAD
MID/UPPER LVL RIDGE OF HIGH PRESSURE EXTENDS ACROSS THE SOUTHEASTERN
UNITED STATES. HOWEVER...WE CAN NOT RULE OUT A FEW SHOWERS AND/OR
THUNDERSTORMS WEDNESDAY AND THURSDAY AFTERNOON AS SFC TEMPS PEAK IN
THE MID AND UPPER 80S AWAY FROM THE COAST. A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST...WITH
GREATEST CHANCES OCCURRING ALONG AN AFTERNOON SEABREEZE MOVING
INLAND. OVERNIGHT LOWS WILL BE MILD EACH NIGHT...IN THE LOW TO MID
60S.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18Z TAFS...SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST FOR THE
NEXT FEW HOURS. THE BEST CHANCES WILL BE FROM ABOUT 23-02Z AT
KCHS AND 22-01Z AT KSAV...IN ADVANCE OF THE COLD FRONT. MVFR IS
POSSIBLE AT THESE TIMES...ESPECIALLY IN HEAVIER RAINS. GUSTY AND
ERRATIC WINDS ARE ALSO POSSIBLE NEAR THUNDERSTORMS. THE SHOWERS
AND THUNDERSTORMS WILL DECREASE LATE THIS EVENING AND AFTER
MIDNIGHT. BEFORE FRONTAL PASSAGE EARLY SATURDAY MORNING MVFR
AND/OR IFR CEILINGS COULD DEVELOP 06Z THROUGH ABOUT 13Z.
CONFIDENCE IN THIS OCCURRING IS LOW.

EXTENDED AVIATION OUTLOOK...LOW RISK FOR SHOWERS/TSTMS SATURDAY...
MAINLY AT KCHS.

&&

.MARINE...
TONIGHT...SW WINDS WILL PREVAIL THIS EVENING AHEAD OF AN
APPROACHING COLD FRONT. WINDS SHOULD EASE AND SHIFT TO THE WEST
AROUND MIDNIGHT FOLLOWED BY FRONTAL PASSAGE AROUND DAYBREAK. NO
ADVISORIES ARE EXPECTED. SEAS WILL AVERAGE 2-4 FT ACROSS THE INNER
WATERS AND 4-5 FT ACROSS THE OUTER GEORGIA WATERS.

SATURDAY...SOUTHWEST WINDS SATURDAY WILL TURN NORTH AND EVENTUALLY
NORTHEAST SATURDAY NIGHT AS A COLD FRONT PUSHES OFFSHORE AND HIGH
PRESSURE NOSES IN FROM THE NORTH. THE GRADIENT WILL BEGIN TO TIGHTEN
EARLY SUNDAY MORNING WITH SPEEDS POTENTIALLY REACHING AS HIGH AS 15
KT...ESPECIALLY ALONG THE LOWER SOUTH CAROLINA COASTAL WATERS...
OTHERWISE WINDS WILL REMAIN AROUND 10 KT OR SO WITH SEAS 2-3 FT
NEARSHORE...3-4 FT OFFSHORE...SUBSIDING TO 1-2 FT NEARSHORE...2-3 FT
OFFSHORE.

SUNDAY AND MONDAY...EAST TO NORTHEAST WINDS WILL PREVAIL WITH WINDS
GRADUALLY BECOMING MORE UNIFORMLY ONSHORE BY MONDAY. WINDS LOOK TO
REMAIN LESS THAN 15 KT WITH SEAS 1-2 FT NEARSHORE...2-3 FT OFFSHORE.

TUESDAY AND WEDNESDAY...WINDS WILL TURN MORE SOUTHERLY THROUGH THE
PERIOD AS HIGH PRESSURE SHIFTS OFFSHORE. LOCAL ENHANCEMENTS TO WIND
FIELD ARE LIKELY EACH AFTERNOON ALONG THE LAND/SEA INTERFACE AS THE
SEA BREEZE MOVES INLAND. SMALL CRAFT ADVISORY CONDITIONS ARE NOT
EXPECTED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Apr 22, 3:07 AM EST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
407 AM EDT FRI APR 22 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-230815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
407 AM EDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 22, 12:43 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
143 PM EDT FRI APR 22 2016

GAZ138>141-221800-
COASTAL MCINTOSH GA-INLAND MCINTOSH GA-INLAND LIBERTY GA-
COASTAL LIBERTY GA-
143 PM EDT FRI APR 22 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES UNTIL 200 PM EDT...

AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHELLMAN BLUFF...OR 15 MILES NORTHEAST OF
DARIEN...MOVING EAST AT 25 MPH.

  HAZARD...UP TO PENNY SIZED HAIL.

  IMPACT...MINOR DAMAGE TO PLANTS...TREES AND CROPS IS POSSIBLE.
           DAMAGE TO WINDSHIELDS IS UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HARRIS NECK...VALONA...CRESCENT...PINE HARBOR...SHELLMAN BLUFF...
BLACKBEARD ISLAND AND SOUTH NEWPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3162 8142 3166 8135 3165 8134 3166 8131
      3165 8130 3169 8128 3172 8122 3154 8114
      3152 8115 3145 8136
TIME...MOT...LOC 1743Z 252DEG 23KT 3157 8131
Special weather statement, Apr 22, 2:45 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT FRI APR 22 2016

SCZ043-222000-
INLAND COLLETON SC-
345 PM EDT FRI APR 22 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY UNTIL
400 PM EDT...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR YEMASSEE...MOVING NORTHEAST AT 20 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HENDERSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3279 8065 3267 8075 3267 8077 3270 8082
      3272 8085 3275 8085 3279 8088 3282 8086
TIME...MOT...LOC 1945Z 210DEG 18KT 3273 8083
Special weather statement, Apr 22, 2:55 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EDT FRI APR 22 2016

SCZ043-222030-
INLAND COLLETON SC-
355 PM EDT FRI APR 22 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY UNTIL
430 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HENDERSONVILLE...OR 8 MILES NORTHEAST OF
YEMASSEE...MOVING NORTHEAST AT 25 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
WALTERBORO...HENDERSONVILLE AND RITTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3271 8077 3282 8087 3297 8077 3279 8054
TIME...MOT...LOC 1955Z 232DEG 21KT 3280 8078
Special weather statement, Apr 22, 4:08 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
508 PM EDT FRI APR 22 2016

GAZ116-137>141-222200-
COASTAL MCINTOSH GA-INLAND MCINTOSH GA-INLAND LIBERTY GA-LONG GA-
COASTAL LIBERTY GA-INLAND BRYAN GA-
508 PM EDT FRI APR 22 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...MCINTOSH...
LONG AND BRYAN COUNTIES UNTIL 600 PM EDT...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HINESVILLE TO 7
MILES NORTH OF DOCK JUNCTION...AND MOVING NORTHEAST AT 20 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
HINESVILLE...DARIEN...TIBET...FORT STEWART...JONES...MCINTOSH...
WALTHOURVILLE AND RICEBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3129 8142 3133 8144 3135 8152 3140 8158
      3145 8162 3147 8161 3149 8164 3186 8169
      3205 8140 3148 8118 3140 8123 3137 8122
      3135 8124 3131 8122 3129 8128
TIME...MOT...LOC 2108Z 225DEG 16KT 3183 8162 3130 8156

The radar

The Charleston,SC radar (KCLX), 108 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
April 22, 4:27 PM EST to 4:28 PM EST
Where
Liberty County, 0.69 mi N of Riceboro
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.740, -81.430

A trained spotter reported shingles blown off a home and several shallow rooted oak trees blown down.

Thunderstorm Wind, Liberty

When
April 22, 4:35 PM EST to 4:36 PM EST
Where
Liberty County, 4.03 mi SE of Fleming
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.840, -81.370

The public reported one tree down on Wye Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625125, 625126.